Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Pocatello, ID

May 26, 2018Cassia County, Lincoln County, Minidoka County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 26, 2018, 3:58 PM MDT for Cassia County, Lincoln County, Minidoka County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2018, 3:58 PM MDT (21:58 UTC)
Expired
May 26, 2018, 4:30 PM MDT
In force
32 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cassia County, ID, Lincoln County, ID, Minidoka County, ID

The radar

The Pocatello radar (KSFX), 100 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:04 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 26, 2:04 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
204 PM MDT Sat May 26 2018

.SHORT TERM...Tonight through Monday night.

Low pressure is centered over northern Nevada this afternoon. Most
of the convection has been across central and western Idaho. Some
threat of severe weather, although not likely. Additional
development is possible across the eastern Idaho high country as
well and we could see some of these storms move into the Snake Plain
tonight. Small hail, gusty winds, lightning and locally heavy rain
are very possible with these storms going into the evening. The low
will gradually work into northern Utah tonight. Another round of
showers is expected to arrive around daybreak from the south and
southeast. Looks like the main change in the forecast is these
showers look more evenly distributed and not as fixed in a band. As
a result, the rainfall forecast is not quite as heavy across the
upper Snake Plain but more rain is forecast south across the lower
Snake Plain, Magic Valley and southeast highlands. Rainfall amounts
look to be around a quarter to half an inch with locally higher
amounts. Some isolated thunderstorms are possible Sunday afternoon
but think storm intensity could be less because additional cloud
cover should keep temperatures cooler. On Monday, the low weakens,
becomes more broad and slides a little further east. Models are
currently showing a band of heavier showers arriving from Montana,
and moving into the central Idaho mountains that morning with
additional showers developing showers developing across the
remainder of central and east idaho by afternoon. Rainfall amounts
of up to a quarter of inch are possible. Heavier amounts of around
half an inch are possible mainly across the central Idaho mountains.
Of course, given the convective nature of this system, pinpointing
rainfall amounts is highly uncertain and can vary greatly.

Valle

.LONG TERM...Tuesday through next Saturday. As the weekend storm
departs for the Plains, look for lingering showers and storms across
the eastern highlands and from around Copper Basin to Island Park
Tuesday. We will return to southwest for the rest of next week which
allows warmer and moist air to remain across eastern Idaho. Multiple
storms will kick off showers and thunderstorms daily. The best
chances for rain will be Wednesday through Friday. As the last storm
begins pushing east by next weekend.  We should dry out a bit with a
few storms remaining in play over the high country. This pattern
again lends itself to locally heavy rainfall, which will be
persistent in adding to already high river/stream levels as snowmelt
continues. Keyes

&&

.AVIATION...Shower and thunderstorm coverage increases as we go
through the rest of the Memorial Day Weekend. Where we see showers
and thunderstorms, look for reduced visibility (MVFR/IFR) from
locally heavy rainfall, gusty winds over 35kts and hail. Ceilings
may briefly lower with stronger storms but overall look for VFR
weather. Keyes

&&

.HYDROLOGY...Several area streams and rivers are experiencing high
flows and minor flooding. Recent rainfall is aggravating the
situation in some areas. Rainfall amounts of up to a quarter of inch
with locally heavier amounts are likely tonight, mainly across the
central Idaho mountains. Rainfall amounts across most of central and
east Idaho on Sunday and Sunday night will generally be in the 0.25
to 0.50 inch range with locally heavier amounts. Additional rainfall
is possible Monday with another 0.25 inches possible with locally
heavier amounts possible, especially across the central Idaho
mountains. Some area rivers may rise quickly into early next week.
Tributaries along the Big Wood, Big Lost, Teton River, and lower
Henrys Fork are especially vulnerable.

Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 26, 1:22 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Pocatello ID
122 PM MDT SAT MAY 26 2018

IDZ018-032-262000-
Lost River/Pashimeroi ID-Sawtooth Mountains ID-
122 PM MDT SAT MAY 26 2018

...NICKEL SIZE HAIL AND HEAVY RAIN POSSIBLE FOR CENTRAL CUSTER
COUNTY INCLUDING CLAYTON UNTIL 200 PM MDT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Sunbeam or 22 miles east of Stanley, moving north at 10
mph.

Nickel size hail and heavy rainfall will be possible with this storm.

Locations impacted include...
Clayton and Bayhorse Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4410 11443 4418 11463 4450 11462 4434 11415
TIME...MOT...LOC 1919Z 197DEG 8KT 4423 11448

JKEYES
Special weather statement, May 26, 2:02 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pocatello ID
202 PM MDT SAT MAY 26 2018

IDZ018-032-262045-
Lost River/Pashimeroi ID-Sawtooth Mountains ID-
202 PM MDT SAT MAY 26 2018

...NICKEL SIZE HAIL AND HEAVY RAIN INCLUDING AREAS JUST WEST OF
CHALLIS UNTIL 245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Challis, moving north at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Challis, Bayhorse Lake and Twin Peaks Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4469 11413 4433 11427 4433 11455 4458 11455
      4460 11452 4460 11450 4459 11448 4461 11447
      4461 11445 4465 11444 4465 11441 4467 11440
      4467 11439 4470 11438
TIME...MOT...LOC 2001Z 188DEG 13KT 4442 11440

JKEYES
Special weather statement, May 26, 2:49 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
249 PM MDT SAT MAY 26 2018

IDZ022-262130-
South Central Highlands ID-
249 PM MDT SAT MAY 26 2018

...NICKEL SIZE HAIL, WINDS TO 55 MPH AND HEAVY RAIN POSSIBLE
APPROACHING TRAPPER CREEK AND BOSTETTER RANGER STATION UNTIL 330 PM
MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Oakley Reservoir, moving north at 20 mph.

Nickel size hail, wind gusts to 55 mph and heavy rainfall will be
possible with this storm.

Locations impacted include...
Bostetter Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 11428 4227 11428 4223 11393 4199 11400
TIME...MOT...LOC 2046Z 187DEG 17KT 4194 11417

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:30 AM MDTRiver Flood WarningPIHCuster3 days
May 26, 5:30 AM MDTRiver Flood WarningPIHBlaine4 days
May 26, 1:22 PM MDTSpecial Weather StatementPIHCuster38 min
May 26, 2:02 PM MDTSpecial Weather StatementPIHCuster43 min
May 26, 2:49 PM MDTSpecial Weather StatementPIHCassia41 min
May 26, 3:27 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka33 min
May 26, 4:29 PM MDTSevere Thunderstorm WarningPIHLincoln, Minidoka31 min
May 26, 4:36 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka24 min
May 26, 5:10 PM MDTSpecial Weather StatementPIHMinidoka35 min
May 26, 5:38 PM MDTSpecial Weather StatementPIHBlaine52 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.